Alert archive / Idaho / River Flood Warnings in 2017

River Flood Warning 1, NWS Missoula, MT

March 16, 2017Clearwater County, Idaho

NWS Missoula, MT issued this river flood warning at Mar 16, 2017, 6:17 AM PDT for Clearwater County, Idaho. It was in force for 12 hr.

The area

The outline as issued.

The facts

Issued
Mar 16, 2017, 6:17 AM PDT (13:17 UTC)
Expired
Mar 16, 2017, 6:00 PM PDT
In force
12 hr
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Flood severity
Minor

County Clearwater County, ID

The radar

The Missoula radar (KMSX), 172 km from the middle of the area, began a volume at 13:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

827 
WGUS45 KMSO 161317
FLWMSO

Flood Warning
National Weather Service Missoula MT
617 AM PDT THU MAR 16 2017

IDC035-170100-
/O.NEW.KMSO.FL.W.0001.170316T1317Z-170317T0100Z/
/00000.1.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clearwater ID-
617 AM PDT THU MAR 16 2017

The National Weather Service in Missoula has issued a

* Flood Warning for...
  Orofino Creek near Orofino in...
  West central Clearwater County in the Panhandle of Idaho...

* The stream will continue to rise this morning and cause additional 
  flooding. The rain has largely ended, so flows may start to 
  decrease this afternoon.

* Until 600 PM PDT Thursday

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not enter or cross flowing water or water of unknown depth. 

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4652 11626 4651 11613 4652 11605 4652 11598
      4653 11590 4647 11588 4646 11604 4644 11611
      4645 11617 4645 11624

$$
1 follow-up statement
544 
WGUS85 KMSO 162131
FLSMSO

Flood Statement
National Weather Service Missoula MT
231 PM PDT THU MAR 16 2017

IDC035-162138-
/O.CAN.KMSO.FL.W.0001.000000T0000Z-170317T0100Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clearwater ID-
231 PM PDT THU MAR 16 2017

...THE FLOOD WARNING FOR RAIN AND SNOWMELT IN west central Clearwater
County HAS BEEN CANCELLED FOR...

Flood waters are receding along the Orofino Creek and should 
continue to fall over the next 24 hours. Please continue to heed any 
road closures.

LAT...LON 4652 11626 4651 11613 4652 11605 4652 11598
      4653 11590 4647 11588 4646 11604 4644 11611
      4645 11617 4645 11624

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this river flood warning went out at Mar 16, 2:22 AM PDT, 3 hours 55 minutes earlier.

Area forecast discussion, Mar 16, 2:22 AM PDT, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
322 AM MDT Thu Mar 16 2017

.DISCUSSION...Moisture has been plentiful overnight in most
locations, and as expected north central Idaho and northwest
Montana have been the hardest hit. Six hour rain totals ending at
midnight MDT show between 0.40”-0.60 in northern Idaho County
and Clearwater County Idaho with around 0.25”-0.35” along the
ID/MT border of northwest Montana, and just under 0.50” in the
Glacier Region. Additional rock/mudslides and drainage issues have
been reported overnight and these threats will remain through
this morning.

The cold front is beginning to move through the region so rain is
shifting southeast, snow levels are lowering, and winds are
increasing. Precipitation depicted by high resolution model
guidance this morning show the possibility for intense showers
with the passing front through mid morning, and one area that will
need to be watched for potential snow accumulations will be from
Lost Trail Pass through Georgetown Lake and east to Anaconda/Deer
Lodge/Butte/Homestake and MacDonald passes. Once the potentially
intense showers pass chances for precipitation will greatly
decrease for the rest of the day and widespread gusty winds will
prevail. Most can expect to see wind gusts between 20-30 mph by
this afternoon.

Friday is still on track to have morning fog and warm afternoon
temperatures.

The next weather system of interest will begin late Friday with
another round of relatively warm and wet weather. Periods of light
to moderate precipitation will begin in north-central Idaho and
northwest Montana later Friday afternoon and continue into
Saturday evening with high snow levels, generally above 6000 ft.
The rest of western Montana will see more sporadic precipitation,
thus Saturday should turn out to be a mild and breezy day with
only occasional showers. A cold front working west to east across
the region will provide a focused period of heavier precipitation
on Saturday afternoon into Saturday evening. Overall this system
looks similar to the weather disturbance of yesterday/early today,
although slightly higher precipitation amounts are probable. Rock
and mudslides, as well as small creek and stream flooding will
continue to be a threat.

A cool down is expected on Sunday which will slow the snow melt
and associated concerns. Yet another warm and wet storm system is
anticipated the middle of the coming week, so hydrology related
issues will prevail.

&&

.AVIATION...Conditions will be very changeable this morning with
the passage of a cold front. Rain continues to fall in much of
north central Idaho and western Montana ahead of the front and
conditions are becoming increasingly convective with the front.
Snow levels will lower with the cold front which will bring
accumulations to the high terrain and mixed precipitation into
places like KBTM. By 16/1200z the front will be well into the area
and winds will start to shift to more westerly. Gusty winds are
likely to accompany the front and are forecast to remain through
today with gusts in the 25 knot range to be common region wide
into this afternoon. Precipitation is forecast to decrease quickly
behind the front and this will be particularly true in valleys
where downslope winds will cause drying affects. Forecast
soundings show winds to decrease during the evening. Other than
some passing cirrus skies should be rather clear tonight so valley
fog is possible Friday morning.

&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 11:38 AM PDTFlood WatchMSOClearwater, Idaho25 hr

Nearby

River Flood Warnings in Idaho, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.